Over my many years as a RN I have had multiple patients on anticoagulation medications.  As a result I am very comfortable in administering the medications as prescribed by physicians. In addition, I have worked on cases involving anticoagulation both as a Case Manager and a LNC, yet the complications and dangers of working with such medications cannot be stated enough or go underemphasized.

In all of these roles, there are some cardinal rules-

  • Extreme care with ALL aspects of dosing/administration
  • Regular medical follow up
  • Careful blood level monitoring (PT/INR)
  • Thorough patient/family education

I recently read a blog post detailing information about anticoagulation, potential problems/complications and improvements within the medical arena.  Areas like patient education, pharmacy/pharmacist involvement, patient compliance, new delivery systems and overall management improvements are being addressed throughout the medical communities- all of which are improving patient quality and continuing to help save lives.  

Highlights:

  • An anticoagulant is a substance that prevents coagulation; that is, it stops blood from clotting
  • Anticoagulants are administered in oral or parenteral (injection) forms.
    • Examples heparin, Coumadin (warfarin) 
  • Anticoagulation medicines play a huge role in clinical medicine and help to save lives on a daily basis.
  • Close management of the medications is necessary, and mistakes involving too much or too little medication can lead to severe complications.
  • Law suits involving anticoagulation issues are fairly common.
  • Other medications (i.e. aspirin) and/or food (dark green vegetables) have anticoagulation properties, so potential drug interactions must be identified and/or monitored.

Anticoagulation is literally a LIFESAVER, but it also carriers with it severe and sometimes deadly complications that are associated with too much OR too little medication.  Better things are on the horizon, but caution when using/taking the medications still remain.